Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 28, 2024, 3:27 PM CDT for Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2024, 3:27 PM CDT (20:27 UTC)
- Expired
- Jul 28, 2024, 6:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 127 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 3:40 PM CDT | FLASH FLOOD | Sioux City, IA | Several manhole covers removed across the city from overwhelmed storm drain systems and outpouring of water. Via social media. |
| Jul 28, 3:44 PM CDT | FLASH FLOOD | 1 Wsw South Sioux City, NE | S Ridge Dr near Hwy 77 flooded with car stalled. Via social media. |
| Jul 28, 4:00 PM CDT | FLASH FLOOD | Sioux City, IA | Delayed reports... Several flooded streets across the city. Pictures show depth anywhere from curb high to as deep as tire deep in some locations, including Nicollet St, E 23rd/C St, Garretson/Hennepin and Jackson St. Pulaski Park was also flooded. Automated r |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
185
WGUS53 KFSD 282027
FFWFSD
IAC193-NEC043-282330-
/O.NEW.KFSD.FF.W.0030.240728T2027Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
327 PM CDT Sun Jul 28 2024
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Woodbury County in west central Iowa...
Northeastern Dakota County in northeastern Nebraska...
* Until 630 PM CDT.
* At 327 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sioux City, South Sioux City, Sergeant Bluff and Dakota City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4245 9652 4248 9648 4249 9645 4249 9647
4256 9643 4255 9630 4248 9625 4241 9626
4236 9631 4238 9648
FLASH FLOOD...RADAR INDICATED
$$
Kalin2 follow-up statements
260
WGUS73 KFSD 282103
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
403 PM CDT Sun Jul 28 2024
IAC193-NEC043-282330-
/O.CON.KFSD.FF.W.0030.000000T0000Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Dakota NE-
403 PM CDT Sun Jul 28 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS
EVENING FOR NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES...
At 403 PM CDT, The public reported thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2.5 inches of rain have
fallen. Additional rainfall amounts up to 1 inch are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported several flooded roadways across the
Sioux City metro.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sioux City, South Sioux City, Sergeant Bluff and Dakota City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4245 9652 4248 9648 4249 9645 4249 9647
4256 9643 4255 9630 4248 9625 4241 9626
4236 9631 4238 9648
FLASH FLOOD...OBSERVED
$$
Kalin472
WGUS73 KFSD 282329
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
629 PM CDT Sun Jul 28 2024
IAC193-NEC043-282339-
/O.EXP.KFSD.FF.W.0030.000000T0000Z-240728T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Dakota NE-
629 PM CDT Sun Jul 28 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM CDT THIS EVENING FOR
NORTHWESTERN WOODBURY AND NORTHEASTERN DAKOTA COUNTIES...
The heavy rain has ended. While localized ponding remains possible,
flash flooding is no longer expected to pose a threat. Please
continue to avoid any flooded roadways.
&&
LAT...LON 4245 9652 4248 9648 4249 9645 4249 9647
4256 9643 4255 9630 4248 9625 4241 9626
4236 9631 4238 9648
$$
IGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:56 PM CDT, 31 minutes earlier. Its key messages:
- Scattered strong to severe storms this evening. Greatest threat is from 7-8 PM to 1 AM with potential for hail up to hen egg size with initial activity, wind gusts exceeding 70 mph, and a few tornadoes. Locally heavy downpours may bring 2+ inches of rain to a few locations as well. Beyond tonight, nightly low storm chances continue for portions of the region through Wednesday night.
- Hot and humid conditions continue through the week. The highest humidity comes Tuesday and Wednesday, when afternoon heat index readings near or over 100 degrees are most likely.
- Wildfire smoke aloft will return late tonight-Monday, but confidence in surface impacts is low. Those who are highly sensitive to air pollution should monitor air quality conditions and adjust outdoor plans accordingly.
Area forecast discussion, Jul 28, 2:56 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 256 PM CDT Sun Jul 28 2024 .KEY MESSAGES... - Scattered strong to severe storms this evening. Greatest threat is from 7-8 PM to 1 AM with potential for hail up to hen egg size with initial activity, wind gusts exceeding 70 mph, and a few tornadoes. Locally heavy downpours may bring 2+ inches of rain to a few locations as well. Beyond tonight, nightly low storm chances continue for portions of the region through Wednesday night. - Hot and humid conditions continue through the week. The highest humidity comes Tuesday and Wednesday, when afternoon heat index readings near or over 100 degrees are most likely. - Wildfire smoke aloft will return late tonight-Monday, but confidence in surface impacts is low. Those who are highly sensitive to air pollution should monitor air quality conditions and adjust outdoor plans accordingly. && .DISCUSSION... Issued at 256 PM CDT Sun Jul 28 2024 THIS AFTERNOON-TONIGHT: Looking at a couple of areas for convection through the rest of this afternoon and tonight. First will be across mainly northwest Iowa, as a compact wave/MCV remnants pushes east across eastern Nebraska/western Iowa. This activity is moving into an airmass characterized by moderate instability (1500-2000J/kg) and increasing deep layer shear per the latest RAP projections. While greater coverage of this activity is expected to be south of Highway 20, will have to monitor our far southeast counties for an isolated strong to severe storm over the next few hours until this wave moves east of the area. Stronger mid-level wave is moving across western South Dakota early this afternoon and will continue to track east across the eastern Dakotas into Minnesota through the evening/overnight. Already seeing spotty storms develop along the associated surface boundary which extends from western SD into southeast ND. Instability has been limited in some areas due to morning showers/clouds across our western counties, but that activity continues to wane, and partial clearing should allow stronger heating to push MLCAPE values near 2000J/kg ahead of this activity early this evening. Shear starts off on the weak side this afternoon, but the approaching wave will bring increasing mid-level winds, with shear increasing accordingly. This will support organized storms with a threat of large hail with the initial development. This would be more likely west of our forecast area, or perhaps just into our northwest corner early this evening. Storms continue to grow upscale as they progress east this evening, with the primary threat transitioning to strong/damaging winds, possibly in excess of 70-75 mph. Exact location of the greatest threat is still somewhat uncertain, though the high-res models from this morning are showing better consensus today than at this time yesterday. This leads to slightly higher confidence that the main impacts for our forecast area will be near and north of the I-90 corridor, though there is a low-moderate (30-50%) probability of stronger storms extending south of I-90 toward the Missouri River after dark. While the primary threats tonight are large hail and damaging winds, there is a non-zero threat of tornadoes, especially if bowing segments can become established, as 0-3km shear vectors would be oriented nearly perpendicular to the lines. In addition to the aforementioned severe threat, we will have to monitor for locally heavy rainfall as well. Airmass is primed as has already been seen with the activity around Sioux City, with Wayne Nebraska AWOS (KLCG) reporting nearly an inch of rain in 20 minutes. Precipitable water values exceeding 1.5-1.75 inches are above the 90th percentile of climatology, and while storms will become increasingly progressive through this evening, any storms which are slower moving or impact urban areas could present a localized flash flood threat. MONDAY-THURSDAY: Tonight's storms should exit to the east of our forecast area by daybreak Monday and the daytime hours should remain rain-free. However, some areas could start the day off with some patchy fog/stratus in the wake of departing storms. Temperatures may also be impacted by a return of smoke aloft from western wildfires, but still looks to be a warm day with highs in the mid 80s to lower 90s. Dew points in the mid 60s-lower 70s will push heat indices into the 90s in many areas, but at this time it looks to remain shy of advisory criteria. Speaking of the wildfire smoke, low probability that we could see some surface impacts on Monday as winds turn to the northwest behind the departing storms. HRRR Smoke model does show some increase in near surface smoke, but low confidence in whether there will be enough to push air quality into a higher level than Moderate/yellow or reduce visibility. Tuesday-Wednesday continue to look like the hottest and most humid days of the week and this would be the period of greater concern for heat headlines. Barring lingering impacts from isolated-scattered nighttime storms, trends continue to support highs both days in the upper 80s to mid 90s, with dew points in the lower-mid 70s, perhaps upper 70s in a few locations. These values support heat indices topping 100 in some areas both afternoons, mainly south of I-90. Various waves sliding across the region in quasi-zonal flow could bring periodic storm chances, mainly focused during the evening to overnight hours Monday night through Wednesday night. Strongest of these waves appears to be Wednesday night and will carry higher and more widespread chance pops during that period. However, details in exact timing and location of storms are far from certain. That said, cannot rule out a few strong to severe storms given unstable mid level lapse rates and areas of moderate to strong shear. FRIDAY-SUNDAY: Stronger mid-upper level ridge builds again over the western CONUS, placing us back in west-northwest flow aloft by this weekend. This may allow temperatures to ease slightly, though humid conditions look to continue. Confidence in precipitation chances is low as any weak waves in the northwest flow could trigger spotty showers or storms. Unfortunately, this flow pattern aloft will likely maintain our hazy/smoky skies as we move through the first weekend in August. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1254 PM CDT Sun Jul 28 2024 Periodic chances for showers/storms will impact the region through sunrise, followed by a potential for early morning MVFR-IFR stratus and fog which should give way to predominantly VFR conditions by the end of this TAF period. Confidence is low-moderate on exact timing/location of storms, but tried to narrow down best potential to a favored 2-3 hour window for each TAF site. This includes some early afternoon high-based storms around KSUX, with greater potential for KHON and KFSD coming this evening/overnight. The latter round of storms may bring strong wind gusts, though again, confidence is low in the strongest gusts impacting these airfields directly. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && DISCUSSION...JH AVIATION...JH
Hazardous weather outlook, Jul 28, 4:27 AM CDT, 11 hours before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 427 AM CDT Sun Jul 28 2024 MNZ071-072-SDZ038>040-050-052>061-063>066-068-069-291130- Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn- Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Turner-Bon Homme-Yankton- 427 AM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Hot, humid conditions persist today with heat index readings peaking in the 90s. Scattered strong to severe thunderstorms are looking increasingly likely for Sunday night with the main threat from 7 PM to 11 PM. The main threats with the strongest storms will be large hail up to hen egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some locations may see rainfall exceeding 2 inches, leading to potential for ponding of water in low lying or urban areas or perhaps isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions continue through this week. Heat index values are expected to be in the mid 90s to near 100 degrees in the afternoon and early evening, especially Tuesday and Wednesday. Those who are sensitive to heat or those working outdoors for prolonged periods of time may be impacted. Low chances for storms return Tuesday night and Wednesday night with potential for isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ062-067-070-071-291130- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Dixon-Dakota-Minnehaha-Lincoln-Union- 427 AM CDT Sun Jul 28 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Today and tonight. Hot, humid conditions persist today with heat index readings peaking in the 90s. Scattered strong to severe thunderstorms are looking increasingly likely for Sunday night with the main threat from 9 PM to 2 AM. The main threats with the strongest storms will be large hail up to hen egg size, wind gusts exceeding 70 mph, and a few tornadoes. Some locations may see rainfall exceeding 2 inches, leading to potential for ponding of water in low lying or urban areas or perhaps isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hot and humid conditions continue through this week. Heat index values are expected to be in the mid 90s to near 100 degrees in the afternoon and early evening, especially Tuesday and Wednesday. Those who are sensitive to heat or those working outdoors for prolonged periods of time may be impacted. Low chances for storms return Tuesday night and Wednesday night with potential for isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
Nearby
Flash Flood Warnings in Iowa, 2024Flash Flood Warnings in Nebraska, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.